Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipodystrophy with high Cholesterol/ Tryglicerides.
Nov 17, 2004

I have been taking Combivir/Viramune for 5 years now. I have very high Cholesterol/ Tryglicerides along with excessive fat around my waist/chest. Can the antivirals be causing the above problems? My VL is <400 and T-cells are 320. Thanks.

Response from Dr. Young

Thanks for your question.

I think that you raise two separate issues- the first being elevated cholesterol and triglycerides and the second, body fat changes.

In both cases, there isn't much evidence that the medications that you're taking are associated with signficant increase in risk. Indeed, if anything, nevirapine (Viramune) is associated with better impact on lipids than other medications.

As for increased fat in the chest and waist-- it is clear that many persons who start on antiretroviral medications gain weight in the first months on treatment. This may be due to the simple fact that people who are ill are relatively malnourished or underweight and when the underlying problem is corrected, these patients return to their pre-illness setpoint. It is also clear that for some patients, abnormal accumulation of fat, particularly in the neck, breast or abdomen can occur. The link between HIV medications and the formation of these abnormal fat accumulations remains elusive, though hypothesized. That said, your particular medications are not generally thought to be associated with this either.

So, in the end, it may be the case of unlucky genes or environmental issues (like too little exercise or high cal or high fat foods) that contribute to your situation. Either way, I'd be sure to review your situation with your doctor and obtain appropriate medical assistance.

Thanks for reading. BY



Previous
CD4 40 and life expectancy
Next
HIV and Cholesterol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement